Ohio, 2001Tornado and Hail in Ohio, April 9, 2001
April 9, 2001 · NWS CLE · 36 events in 8 counties and zones
33 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 9, 10:53 AM EST, 47 minutes earlier.
Area forecast discussion, Apr 9, 10:53 AM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1210 AM EDT MON APR 9 2001
UPDATED TO CORRECT THUNDERSTORM WATCH.
345 FCST DISCUSSION
BLV TREND OF CRNT FCST IN GOOD SHAPE THIS MORNING. IN GNRL UPPR RDG
TO RMN IN PLACE ACRS FA THRU NEXT 48 HRS SHARPENING A BIT IN THE 48
TO 60 HR PD AS AN UPPR LOW DPNS IN THE CNTRL PLAINS. WHILE FAIRLY
LOW MOS POP NUMBERS (XPC FOR TDA) REFLECT UPPR RDG ACRS CWA...SFC
PTTN WITH STNRY/WARM/COLD FRONT IN THE VCNTY TDA THRU WED IN MOIST
AMS SUGGEST MORE PCPN POTENTIAL.
FOR TDA MCS NOW OVR ERN IA DRIVEN BY WK DYNAMICS AND STG UNSTBL
850MB INFLOW OVR STNRY FNT THAT EXTENDS FM NRN OH THRU IA. TSTMS
ALSO FIRING ON BNDRY ACRS CWA ATTM FM KPIT VCNTY TO KTOL VCNTY. MCS
HAS EXPANDED NE ALTHOUGH GENERATION POINT FOR CONVECTION REMAINS IN
IA ATTM. THE LINE ACRS CWA IS MOVG NE. 850 OVRRNG AND CONVERGENCE
FCST TO WKN AS FLOW TURN MORE WLY BY 12Z. THIS SHOULD ALLOW DYING
MCS A MORE ELY PROGRESSION TWRD CWA THRU THE MORNING. ASOCD VORT
LKLY TO TRIGGER MROE CONVECTION ACRS AREA THIS AFTN. FOR TNGT CWA
ON BACK SIDE OF DYNAMICS ALTHOUGH SFC LOW FCST OVR ERN IA FCST TO
MOVE EAST TO NORTH ERN IND ALONG STNRY FCST BY 12Z TUES. ETA SHOWS
MORE POOLING OF INSTBY TO OUR WEST (LI'S -8 TO -10) AND WITH BETTER
850 OVRRNG OF BNDRY AGAIN...HELPD BY LOW...ANOTHER MCS IS PSBL WITCH
COULD REACH INTO THE CWA OVRNGT. AGN...GVN THIS WILL BOOST POPS FM
MOS NUMBERS. WL NEED TO CONT HIGH CHC POPS ON TUES AS LOW MOVES
ACRS CWA ALG STNRY FRONT IN MOIST AMS.
CLE...
OH...SEVERE THUNDERSTORM WATCH NORTHCENTRAL AND NORTHEASTERN OHIO.
PA...SEVERE THUNDERSTORM WATCH PA003
In the hours before
Special weather statement, Apr 9, 6:30 AM EST, 5 hours 10 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-100000-
PAZ001>003-100000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
730 AM EDT MON APR 9 2001
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA SAYS THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING OVER MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
A STATIONARY FRONT WILL BE DRAPED ACROSS THE AREA FROM WEST TO
EAST TODAY. THIS WILL LIKELY BE THE FOCUS FOR SHOWERS AND
THUNDERSTORMS AS WARM UNSTABLE AIR TO THE SOUTH COLLIDES WITH THE
BOUNDARY.
THE MAIN THREAT FROM THE STORMS WILL BE WIND GUSTS OF 58 MPH OR
HIGHER AND HAIL...DIME SIZE OR LARGER.
LOCALLY HEAVY RAINFALL MAY ALSO OCCUR AT TIMES CAUSING LOCALIZED
FLOODING AND PONDING OF WATERS ON ROADWAYS.
PEOPLE IN NORTHERN OHIO AND NORTHWEST PENNSYLVANIA SHOULD MONITOR
LATER FORECASTS FOR POSSIBLE WARNINGS AND KEEP AN EYE TO THE SKY.
SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
TK
Event by event
33 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Trumbull
- When
- April 9, 11:40 AM EST
- Where
- Trumbull County, Warren
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -80.817
Nickel size hail was reported three miles west of Warren.
Hail, Trumbull
- When
- April 9, 11:42 AM EST
- Where
- Trumbull County, Leavittsburg
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -80.883
Dime size hail was reported.
Hail, Mahoning
- When
- April 9, 1:25 PM EST
- Where
- Mahoning County, Campbell
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.083, -80.600
Dime size hail was reported.
Thunderstorm Wind, Mahoning
- When
- April 9, 1:30 PM EST
- Where
- Mahoning County, Lowellville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -80.533
Thunderstorm winds downed several trees and power poles.
Tornado, Mahoning
- When
- April 9, 1:45 PM EST to 1:50 PM EST
- Where
- Mahoning County, Lowellville
- Rating
- F2
- Path length
- 4 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.033, -80.533
A weak F2 tornado touched down near Lowellville in eastern Mahoning County. The tornado had a intermittent damage path approximately four miles in length and 75 yards in width. Two homes, one business and two garages suffered significant damage with around a dozen other homes sustaining minor damage.
Thunderstorm Wind, Mahoning
- When
- April 9, 2:13 PM EST
- Where
- Mahoning County, Campbell
- Measured
- 85 kt (98 mph)
- Property damage
- $40,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.083, -80.600
Thunderstorm winds were estimated at 85 mph. Several trees were downed.
Hail, Stark
- When
- April 9, 2:18 PM EST
- Where
- Stark County, Massillion
- Measured
- 0.75 in hail
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 40.783, -81.550
Dime size hail was reported.
Hail, Stark
- When
- April 9, 2:20 PM EST
- Where
- Stark County, Massillion
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.550
Dime size hail was reported.
Hail, Stark
- When
- April 9, 2:20 PM EST
- Where
- Stark County, North Industry
- Measured
- 2.75 in hail
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -81.367
Baseball size hail was reported. Dozens of cars were damaged and several homes had windows broken.
Hail, Stark
- When
- April 9, 2:25 PM EST
- Where
- Stark County, Massillion
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.550
Quarter size hail was reported. A few cars were damaged.
Hail, Stark
- When
- April 9, 2:25 PM EST
- Where
- Stark County, Canton
- Measured
- 2 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Hail the size of eggs was reported on the southwest side of Canton. Many cars were damaged.
Hail, Stark
- When
- April 9, 2:26 PM EST
- Where
- Stark County, Canton
- Measured
- 2 in hail
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Hail the size of eggs fell near the intersection of Interstate 77 and US Highway 30 and damaged many cars.
Hail, Mahoning
- When
- April 9, 2:31 PM EST
- Where
- Mahoning County, Boardman
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -80.683
Dime size hail was reported two miles south of Boardman.
Hail, Stark
- When
- April 9, 2:34 PM EST
- Where
- Stark County, Canton
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Golf ball size hail fell in downtown Canton.
Hail, Stark
- When
- April 9, 2:34 PM EST
- Where
- Stark County, Waco
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.783, -81.350
Golf ball size hail was reported. Many cars were damaged.
Hail, Stark
- When
- April 9, 2:38 PM EST
- Where
- Stark County, Louisville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -81.250
Dime size hail was reported.
Hail, Mahoning
- When
- April 9, 2:46 PM EST
- Where
- Mahoning County, Boardman
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -80.683
Dime size hail was reported.
Hail, Stark
- When
- April 9, 2:49 PM EST
- Where
- Stark County, Canton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Nickel size was reported.
Hail, Mahoning
- When
- April 9, 2:50 PM EST
- Where
- Mahoning County, Canfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.017, -80.767
Dime size hail was reported.
Hail, Mahoning
- When
- April 9, 3:02 PM EST
- Where
- Mahoning County, East Lewistown
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.950, -80.683
Dime size hail was reported.
Hail, Mahoning
- When
- April 9, 3:02 PM EST
- Where
- Mahoning County, Canfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.017, -80.767
Dime size hail was reported.
Hail, Ashland
- When
- April 9, 3:10 PM EST
- Where
- Ashland County, Ashland
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -82.300
Nickel size hail was reported two miles northeast of Ashland.
Hail, Holmes
- When
- April 9, 3:15 PM EST
- Where
- Holmes County, Walnut Creek
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.533, -81.733
Quarter size hail was reported. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:27 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -81.933
Quarter size hail was reported on the north side of Wooster. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:28 PM EST
- Where
- Wayne County, Wooster
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Nickel size hail was reported.
Hail, Richland
- When
- April 9, 3:29 PM EST
- Where
- Richland County, Lexington
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -82.583
Nickel size hail was reported one mile northeast of Ashland.
Hail, Wayne
- When
- April 9, 3:30 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Walnut size hail was reported. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:34 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1.75 in hail
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -81.933
Golf ball size hail was reported. Many cars were damaged.
Hail, Wayne
- When
- April 9, 3:35 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Quarter size hail was reported five miles east of Wooster. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:37 PM EST
- Where
- Wayne County, Apple Creek
- Measured
- 2.5 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -81.833
Tennis ball size hail was reported one mile north of Apple Creek. Several cars were damaged.
Hail, Wayne
- When
- April 9, 3:46 PM EST
- Where
- Wayne County, Mt Eaton
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.700, -81.700
Quarter size hail was reported. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:47 PM EST
- Where
- Wayne County, Wooster
- Measured
- 1 in hail
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.933
Quarter size hail was reported two miles southeast of Wooster. A few cars were damaged.
Hail, Wayne
- When
- April 9, 3:55 PM EST
- Where
- Wayne County, Apple Creek
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.750, -81.833
Golf ball size hail was reported. Several cars were damaged.
Hail, Wayne
- When
- April 9, 4:00 PM EST
- Where
- Wayne County, Apple Creek
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.750, -81.833
Dime size hail was reported.
Hail, Stark
- When
- April 9, 4:00 PM EST
- Where
- Stark County, Navarre
- Measured
- 0.75 in hail
- Injuries
- 1 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.717, -81.517
Dime size hail hit a person in the head and caused a laceration.
Hail, Knox
- When
- April 9, 4:13 PM EST
- Where
- Knox County, Martinsburg
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 40.267, -82.350
Quarter size hail was reported four miles west of Martinsburg. A few cars were damaged.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, April 9, 20011 death · $70 million · 3 in hail · 50 events
- Tornadoes and Flash Flooding in Missouri, April 9 to 10, 2001$2.1 million · F1 · 39 events
- Damaging Wind in California, April 9, 20011 death · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$200,000 · 4.5 in hail · 49 events
- Heavy Snow in Montana, April 9, 2001$1.2 million · 1 event
- Flash Flood and Flood in Pennsylvania, April 9, 2001$150,000 · 0.75 in hail · 4 events
- Hail in Michigan, April 9, 2001$140,000 · 1 in hail · 4 events
- Tornado and Hail in Illinois, April 9 to 10, 2001$100,000 · F0 · 10 events
- Damaging Wind in Pennsylvania, April 9, 2001$150,000 · 1 event
- Tornadoes and Hail in Pennsylvania, April 9, 2001$65,000 · F0 · 11 events
- Heavy Rain in New York, April 9 to 10, 2001$100,000 · 1 event
- Hail and Damaging Winds in Indiana, April 9 to 10, 2001$60,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241248, 5241250, 5241251, 5241249, 5241338, 5241441, 5241343, 5241252, 5241443, 5241253, 5241346, 5241333, 5241335, 5241334, 5241440, 5241351, 5241336, 5241450, 5241337, 5241342, 5241449, 5241442, 5241348, 5241350, 5241445, 5241444, 5241341, 5241339, 5241340, 5241446, 5241347, 5241344, 5241345, 5241447, 5241448, 5241349.